Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 201, NWS Morristown, TN

July 21, 2008Grainger County, Hamblen County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2008, 3:15 PM EDT for Grainger County, Hamblen County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 3:15 PM EDT (19:15 UTC)
Expired
Jul 21, 2008, 4:00 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Grainger County, TN, Hamblen County, TN

The radar

The Knoxville radar (KMRX), 9 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:09 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 21, 3:09 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT MON JUL 21 2008

.SHORT TERM...(TONIGHT THROUGH MONDAY)...VERY WARM DAY ACROSS THE
SOUTHERN APPALACHIANS AND EAST TN VALLEY WITH TEMPERATURES IN THE
90S BY MID AFTERNOON AND 97 AT CHA AT THIS HOUR. SHOWERS AND
THUNDERSTORMS BEGINNING TO DEVELOP ACROSS EXTREME NORTHERN TN AND SW
VA IN VERY UNSTABLE AIRMASS. DEW POINTS IN THE LOWER 70S IN THIS
AREA. CONVECTIVE COMPLEX ACROSS SOUTH CENTRAL KY MOVING SE TOWARDS
NORTHERN PARTS OF THE FORECAST AREA AND WILL LIKELY PRODUCE A FEW
STRONG TO SEVERE STORMS BEFORE SUNSET. CONVECTION SHOULD MOVE
SOUTHEAST INTO FORECAST AREA AND DIE DOWN IN A FEW HOURS HAVE
SCATTERED WORDING EARLY THAN SLIGHT CHANCE LATER TONIGHT AS UPPER
FLOW IS FAVORABLE FOR ACTIVITY TO MOVE INTO NORTHERN SECTION OF
FORECAST AREA AS UPPER FLOW TAKES ACTIVITY SOUTHEAST. COLD FRONT
ACROSS OHIO VALLEY WILL DROP SOUTHEAST TOWARD TN AND VA LATE TONIGHT
AND TUESDAY. TUESDAY SCATTERED CONVECTION SHOULD DEVELOP EARLIER AND
WITH HIGH DEW POINTS AND HOT TEMPERATURES SEVERE STORMS ARE AGAIN
POSSIBLE. WILL HAVE CHANCE POPS MOST AREAS EXCEPT CHA AND HIGHS ONLY
A COUPLE DEGREES COOLER.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...A WEAK COLD FRONT SHOULD
BE LOCATED ALONG THE NORTHERN TN BORDER BY TUESDAY EVENING...AS IT
GRADUALLY STALLS-OUT AROUND THE FORECAST AREA ON WEDNESDAY. AS A
RESULT...WILL MENTION CHANCE POPS FOR BOTH TUESDAY NIGHT AND
WEDNESDAY...WITH THE HIGHEST POPS ON WEDNESDAY WHEN AN UPPER-LEVEL
LOW OVER THE GREAT LAKES REGION AMPLIFIES OVER THE OHIO RIVER
VALLEY. BOTH THE GFS AND ECMWF MODELS AGREE THAT THIS UPPER-LEVEL
LOW WILL PUSH THE FRONTAL BOUNDARY THROUGH THE FORECAST AREA ON
WEDNESDAY NIGHT...WITH DRY WEATHER EXPECTED FOR THURSDAY. ANOTHER
COLD FRONT WILL APPROACH THE FORECAST AREA ON SATURDAY...WITH
SCATTERED CONVECTION EXPECTED FOR THE WEEKEND. THIS WEAK COLD FRONT
WILL BE SLOW TO MOVE THROUGH THE FORECAST AREA...AND ACTUALLY MAY
STALL-OUT AROUND THE AREA SINCE THE UPPER-LEVEL FLOW BEHIND THIS
FRONT WILL NOT BE AS STRONG. AS FOR TEMPS...WILL BASICALLY GO WITH A
PERSISTENCE FORECAST THROUGH MOST OF THE FORECAST PERIOD...BUT WILL
HAVE COOLER TEMPS ON WEDNESDAY DUE TO THE EXPECTED GOOD COVERAGE OF
CONVECTION.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  95  71  88  67 /  10  20  40  50  30
KNOXVILLE AIRPORT, TN    71  93  69  86  65 /  10  30  40  50  20
OAK RIDGE, TN            70  94  69  86  65 /  20  30  40  50  20
TRI CITIES AIRPORT, TN   65  91  65  83  61 /  20  40  40  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/DMG
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT MON JUL 21 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
920 AM EDT MON JUL 21 2008 /820 AM CDT MON JUL 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE OHIO VALLEY.
HOWEVER UPPER LEVEL FLOW WILL CAUSE SHOWERS AND THUNDERSTORMS TO
MOVE SOUTHEAST TOWARDS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA
THIS AFTERNOON. INCREASED MOISTURE AND DAYTIME HEATING COMBINED
WITH HOT TEMPERATURES WILL CAUSE A FEW STORMS TO BE STRONG AND
POSSIBLY SEVERE LATE THIS AFTERNOON AND EVENING WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE
AND SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UPPER LEVEL TROUGH DROPPING SOUTH AND EAST FROM THE OHIO VALLEY
INTO THE TENNESSEE VALLEY AND ACCOMPANYING COLD FRONT WILL CREATE AN
UNSTABLE ENVIRONMENT WHEN COMBINED WITH AMPLE MOISTURE AND DAYTIME
HEATING TUESDAY FOR POSSIBLE SEVERE THUNDERSTORMS WITH DAMAGING
WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE SEVERE WEATHER...BUT MAY BE NEEDED TUESDAY AFTERNOON
AND EVENING.

TD

In the hours before

Special weather statement, Jul 21, 3:00 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT MON JUL 21 2008

TNZ038-039-212000-
GRAINGER-HAMBLEN-
300 PM EDT MON JUL 21 2008

...A STRONG THUNDERSTORM WILL AFFECT GRAINGER AND HAMBLEN COUNTIES
THROUGH 4 PM...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF RUTLEDGE...MOVING SOUTHEAST
AROUND 15 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 21, 3:12 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT MON JUL 21 2008

TNZ016-017-VAZ005-212015-
HAWKINS-SCOTT-SULLIVAN-
312 PM EDT MON JUL 21 2008

...A STRONG THUNDERSTORM WILL AFFECT HAWKINS...SCOTT AND SULLIVAN
COUNTIES THROUGH 415 PM...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATE CITY...MOVING SOUTHEAST AROUND 15 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:18 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan42 min
Jul 21, 3:23 PM EDTSevere Thunderstorm WarningMRXSullivan52 min
Jul 21, 3:43 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott62 min
Jul 21, 3:53 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Rhea, Roane52 min
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningMRXCocke30 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan57 min
Jul 21, 4:26 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Scott, Union64 min
Jul 21, 4:45 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane60 min
Jul 21, 4:53 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane67 min
Jul 21, 5:01 PM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Rhea, Roane3 hr
Jul 21, 5:01 PM EDTSevere Thunderstorm WarningMRXKnox, Union59 min
Jul 21, 5:11 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi20 min
Jul 21, 5:13 PM EDTFlash Flood WarningMRXMeigs, Rhea, Roane81 min
Jul 21, 5:13 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Loudon, Monroe, Sevier62 min
Jul 21, 5:20 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson40 min
Jul 21, 5:29 PM EDTAreal Flood AdvisoryMRXKnox69 min
Jul 21, 5:36 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen54 min
Jul 21, 5:45 PM EDTSevere Thunderstorm WarningMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more60 min
Jul 21, 5:53 PM EDTSevere Thunderstorm WarningMRXMarion52 min
Jul 21, 5:59 PM EDTSevere Thunderstorm WarningMRXKnox25 min
Jul 21, 6:03 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk57 min
Jul 21, 6:09 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson24 min
Jul 21, 6:15 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Loudon, Monroe, Sevier60 min
Jul 21, 6:48 PM EDTSevere Thunderstorm WarningMRXPolk42 min
Jul 21, 6:57 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk48 min
Jul 21, 7:14 PM EDTSevere Thunderstorm WarningMRXMarion46 min
Jul 21, 6:41 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.